- WebCafé home
- Newly Diagnosed
- Treatment Options
- Non-Invasive blc
- Invasive bladder cancer
- Upper tract TCC
- Metastatic cancer
- Clinical trials
- Survival Guides
- Resources USA & Canada
- Resources Europe
- Clinical trials
- Alternative medicine
- Financial help
- About Us
Diagnosed 8/27/1999 (age 51) For
me, with stage-4 bladder cancer, neither radiation or a cystectomy was
deemed appropriate by the Docs. So, it was chemotherapy for me. As you've
probably already heard, the types and severity of side effects can vary
with each person (the first chemo treatment is very telling); but nonetheless,
here's my story.
The initially preferred chemo was MVAC (methotrexate, vinblastine, doxorubicin
[adriamycin], and cisplatin); however, when I was diagnosed, my kidneys
were in bad shape; so, the Docs opted for taxol-carboplatin (one treatment
each three weeks) which was supposedly less toxic for my kidneys.
The treatment side effects usually kicked in about 24 hours after each
treatment. Key side effects for me were malaise (general discomfort),
weakness, nausea, chills, dehydration, shortness of breath, and lowered
blood counts. The nausea was easily kept in control with pills ("compazine").
Likewise, my red and white blood cell counts were kept in line with sub-q
shots of Procrit/epoetin (for red) and Neupogen (for white). There is
also a shot for low platelets, but its side effects (dizziness, shortness
of breath, and malaise) were too much for me; plus, it didn't seem to
have much positive affect on my platelets. The Docs gave me "oxycodone"
for the malaise/pains, but I only rarely needed to take it. The chills
were the most bothersome. I finally got a prescription for "lorazepam"
which took 30 minutes to kick in, but did the most to comfort me when
the chills got bad at home. For me, dehydration was also a big problem
since I had to be put in the hospital several times because of it. I finally
figure out that I needed to routinely drink at least two quarts of fluids
each day and at least three quarts for 3-5 days after each chemo treatment.
For me, one of those quarts each day is Gatorade. Other than the low blood
counts, the intensity of most of the above side effects became notably
reduced 3-5 days after each treatment.
Two cumulative-chemo side effects were hair loss and neuropathy (tingling
feet and fingers). A few weeks after starting the chemo, my hair started
falling out from all parts of my body (including eye lashes). The neuropathy
began several weeks after starting chemo and got worse as chemo was continued,
until about the 4-month point when the tingling intensity seemed to level
off. At that point I would call the neuropathy pain at about a 4 (on a
10 scale), particularly when I first got up on my feet after being off
them for a while. But, shortly after I walked around a bit, the pain subsided
to a more tolerable level (a 2-3 on a 10 scale). The Docs gave me some
Pyridoxine (B-6) and I'd heard that B-12 supplements have helped some
people, but neither did anything for me. So...the neuropathy kept me in
a more or less sedentary life style, but when I really wanted/needed to
get up and about, a pair of loose-fitting shoes allowed me to fairly easily
over rule the pain sensation and get around (just at a slow pace).
After a couple of months of taxol-carboplatin, the Docs changed me over
to MVAC (my kidneys had notably improved and the taxol-carboplatin didn't
seem to be producing the desired effect on the cancer). I had the same
types of side effects, but they became a little worse/more frequent since
the treatments were now three times each month (1st, 3rd, & 4th wks);
plus, the cumulative building of the chemo effects on my body was becoming
more apparent. At about the 4-month point, I think the chemo caused me
to develop a blood clot in my leg which broke up and went into my lungs
(I was hospitalized, etc. and a whole other story). The good news is that
I recovered from the blood clot ordeal. Chills and neuropathy continued
to be the worst comfort problems; but, my low platelet counts began to
have a noticeable effect as well.
Luckily, I did not develop any bleeding problems because of the low platelets,
but because the platelet marrow went so low and only slowly recovered,
several of the chemo treatments had to be postponed/cancelled. To try
and mitigate this problem, the Docs reduced the chemo drug strength in
the treatments to 60%. Two noticeable things happened from the reduced
strength/frequency of the treatments -- my hair started to grow again
and I began feeling much better most of the time. It would seem that the
hair systems make a fairly quick recovery from the chemo (i.e., within
a few weeks). However, the neuropathy did not change much. As I've been
told, it takes about 6-8 months for it to go slowly away after chemo is
stopped. Throughout this reduced strength/frequency period, I was somewhat
concerned about any reduced effectiveness of the chemo, but at least for
me, test showed that there was no new cancer progression.
Now, in my last month of chemo treatments, I believe I would probably be in pretty bad shape from the side effects if my low platelets hadn't become a driving factor in the treatment. Hence, a summary point -- based on my experience, chemo is not an all or nothing deal...if the side effects become too much, the option always exists to ask the Dr to reduce the strength/proportion of the chemo drugs a bit, in the interest of life quality (patient's decision).
Jay's contribution to the Storyboard
On October 21, Jay wife Lynn sent us this message;